Texas, 2009

Hail and Damaging Wind in Texas, August 2, 2009

August 2, 2009 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms moved across the eastern Texas Panhandle during the evening and produced large hail and damaging winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Texas Panhandle during the evening and produced large hail and damaging winds. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 5:34 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 2, 5:34 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT SUN AUG 2 2009

.AVIATION...
MAIN AVIATION CONCERN WILL BE CONVECTION IN THE IMMEDIATE SHORT TERM.
THUNDERSTORMS HAVE DEVELOPED IN A MOIST AND UNSTABLE ENVIRONMENT
ACROSS THE OKLAHOMA PANHANDLE. WILL CONTINUE THE VCTS REMARKS AT GUY
BUT WILL INCLUDE A TEMPO GROUP FROM 00Z TO 02Z AS NEARBY CONVECTION
MAY IMPACT THE TERMINAL. CB REMARKS WILL SUFFICE AT AMA/DHT FOR
NOW...BUT WILL HAVE TO MONITOR CONVECTION MOVING OUT OF SE COLORADO
AND NE NEW MEXICO. OUTSIDE OF SOME BRIEF MVFR CONDITIONS AT GUY...VFR
FORECAST CONTINUES THE NEXT 24 HOURS.

TAB

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT SUN AUG 2 2009/

DISCUSSION...
FEWER CLOUDS TODAY HAS ALLOWED TEMPERATURES TO CLIMB TODAY. SOUTHERLY
WINDS ARE TAPPING MOIST AIR AND SENDING DEWPOINTS UPWARD AS WELL.
ADDING TO THE MIX IS A DEEPENING SURFACE TROUGH OVER WHICH A LOW
LEVEL JET IS SETTING UP FOR THIS EVENING. THE BEST AREA FOR ANY
SEVERE STORMS TO INITIATE WILL BE IN THE WESTERN PORTIONS OF THE
PANHANDLES ALTHOUGH COVERAGE MAY BE LESS THAN IN PREVIOUS DAYS.

FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. TEMPERATURES WILL BE
TRENDING UPWARD EARLY THIS WEEK AS THE SOILS DRY AND THE UPPER HIGH IS
PRESSED EASTWARD BY A STRONG WEST COAST SYSTEM. DISTURBANCES WILL
CONTINUE TO RIDE OVER THE RIDGE AND BRING THE CHANCES OF PRECIPITATION
THROUGH MIDWEEK. THE COVERAGE OF THE STORMS WILL DECREASE AS THE
NORTHWEST FLOW WEAKENS AND SUBSIDING AIR INTENSIFIES. THE BEST
CHANCES FOR ANY PRECIPITATION APPEARS TO BE IN THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLE AS A SURFACE BOUNDARIES REMAINS STALLED OVER
KANSAS AND DISTURBANCES ROLL PAST THE AREA ALONG THE STATIONARY FRONT.

THE GENERAL FLOW WILL BE SHIFTING TO THE SOUTHWEST AS THE HIGH
CENTERS FURTHER TO THE EAST BY THE END OF THE WEEK. AS THE RIDGE
MOVES FURTHER EASTWARD AND THE WEST COAST TROUGH SETS UP...THIS WILL
ALLOW TEMPERATURES TO LOWER A BIT LATE IN THE WEEK.

THE MAIN CHANGES TO THIS PACKAGE WERE MADE ON FIRST PERIOD POPS AND
QPF...WITH MINOR TWEAKS OTHERWISE.

WYNNE

FIRE WEATHER...
HIGH PRESSURE WILL INTENSIFY OVER THE PANHANDLES EARLY IN THE WEEK
AND WILL PUSH TEMPERATURES UP AND ALLOW THE GROUND SURFACE TO DRY
FROM THE RECENT RAINS. 20 FOOT WINDS REMAIN AROUND 10 TO 15 KTS
THROUGH THE WEEK WHILE THE MINIMUM AFTERNOON RH READING ARE EXPECTED
TO CONTINUE AT 20 PERCENT OR HIGHER. NEXT WEEKEND...CONDITIONS SHOULD
BE DRIER AND WINDS MAY BE STRONGER AS A STRONG SURFACE SYSTEM SETS UP
IN THE LEE OF THE ROCKIES.

WYNNE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, Aug 2, 4:20 PM CST, 5 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT SUN AUG 2 2009

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
520 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR THE CENTRAL
AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE...

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP
ALONG A SURFACE TROUGH OVER THE NORTHWEST SECTIONS OF THE PANHANDLES
AND OVER THE ROCKY MOUNTAINS. THESE STORMS WILL SPREAD SOUTHEAST
ACROSS THE PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO BE A THREAT WHICH COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND NORTHWEST
TEXAS PANHANDLES MONDAY AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE
STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY ALSO LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR
ACTIVATION THIS AFTERNOON AND TONIGHT.

TAB

In the hours before

Special weather statement, Aug 2, 8:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
955 PM CDT SUN AUG 2 2009

OKZ002-003-TXZ003-004-030330-
TEXAS OK-BEAVER OK-HANSFORD TX-OCHILTREE TX-
955 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1030 PM CDT FOR OCHILTREE...
NORTHEAST HANSFORD...SOUTHWEST BEAVER AND SOUTHEAST TEXAS COUNTIES.

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 11 MILES SOUTHEAST OF HARDESTY AND 5 MILES
NORTHEAST OF GUYMON...MOVING EAST SOUTHEAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Local storm report, Aug 2, 8:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
958 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     7 WNW TURPIN            36.91N 101.00W
08/02/2009  E65 MPH          TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900141

NUTTALL
Local storm report, Aug 2, 9:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 NW TURPIN             36.91N 100.92W
08/02/2009  E1.75 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA0900142

TAB
Local storm report, Aug 2, 9:13 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1013 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     4 NW TURPIN             36.91N 100.92W
08/02/2009  E65 MPH          BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA0900143

TAB
Special weather statement, Aug 2, 9:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT SUN AUG 2 2009

TXZ005-010-030400-
LIPSCOMB TX-HEMPHILL TX-
1014 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT FOR NORTHERN HEMPHILL
AND SOUTHERN LIPSCOMB COUNTIES.

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LIPSCOMB...MOVING EAST
SOUTHEAST AT 20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Local storm report, Aug 2, 9:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E2.50 INCH       TEXAS              OK   PUBLIC

            GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
            BALL TO TENNIS BALL SIZE

&&

EVENT NUMBER AMA0900144

NUTTALL

The radar

The Amarillo radar (KAMA), 159 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ochiltree

When
August 2, 9:25 PM CST to 9:26 PM CST
Where
Ochiltree County, 4.15 mi N of Perryton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.460, -100.800

Thunderstorm Wind, Lipscomb

When
August 2, 9:45 PM CST to 9:46 PM CST
Where
Lipscomb County, 3.93 mi SW of Lipscomb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.190, -100.320

The general public reported thunderstorm wind gusts of fifty-two knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190872, 190870.